Colorado, 2025High Wind in Colorado, June 20 to 21, 2025
June 20 to 21, 2025 · NWS GJT · 6 events in 5 counties and zones
A trough dropping out of the Pacific Northwest on the 20th helped to tighten the pressure gradient aloft. This in turn worked to increase surface winds across eastern Utah and western Colorado.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough dropping out of the Pacific Northwest on the 20th helped to tighten the pressure gradient aloft. This in turn worked to increase surface winds across eastern Utah and western Colorado. In addition, a ridge of high pressure that was still partly in place on the 20th promoted clear skies and deep mixing, helping to mix down even stronger winds to the surface. This pattern lingered into the afternoon of the 21st, allowing for a few late wind gusts to pop up at higher elevations of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 20, 4:29 AM MST, 5 hours 31 minutes earlier. Its key messages:
- Hot, dry, and windy conditions remain in place today and will persist into the weekend bringing widespread critical fire weather conditions.
- Triple digit highs remain a threat in the lower desert valleys today. Folks sensitive to heat should take precautions to avoid prolonged periods outside.
- Southwest winds increase today and into Saturday with potential for gusts up to 50 mph, in addition to the dry and hot conditions.
- Potential for storms increases on Tuesday and temperatures cool back down to near normal.
Area forecast discussion, Jun 20, 4:29 AM MST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
529 AM MDT Fri Jun 20 2025
.KEY MESSAGES...
- Hot, dry, and windy conditions remain in place today and will
persist into the weekend bringing widespread critical fire
weather conditions.
- Triple digit highs remain a threat in the lower desert valleys
today. Folks sensitive to heat should take precautions to
avoid prolonged periods outside.
- Southwest winds increase today and into Saturday with
potential for gusts up to 50 mph, in addition to the dry and
hot conditions.
- Potential for storms increases on Tuesday and temperatures
cool back down to near normal.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 235 AM MDT Fri Jun 20 2025
The H500 20/00Z hand analysis map was showing an amplified/blocky
pattern across the high latitudes of NOAM. Across the lower 48
a broad ridge was covering the center of the country with a
trough across the Eastern States and an anomalously strong low
pressure system approaching the PacNW coast. The blocking low
over the Hudson Bay area and a strengthening of the SubTrop High
over the SE CONUS over the next several days will force the
upstream system to linger across the Northwestern States through
the weekend. This will keep strong SW gradient flow across the
Intermountain West and Rockies and windy to breezy afternoons
will continue. The arrival of the low to the PacNW coast today
will force lower heights across the Great Basin today and this
breaking down of the ridge pattern will bring a peak to the
critical fire weather conditions. Deep mixing in this hot
airmass will tap into stronger winds aloft and bring down gusts
in the 40 to 50 mph range. This is bad news when humidity will
once again be in the single digits and some temperatures again
push the triple digits. Red Flag Warnings and Wind Advisories
are in effect today with fingers crossed for no fire starts. The
main thermal ridge will be pushed to the East and this should
ease the heat just a tad and the record high of 103 at GJT
appears safe. Temperatures trend downward again on Saturday as
heights continue to lower and the upstream system spins into the
Northern Rockies. This will continue to keep a strong gradient
in place for Saturday afternoon and gusts over 40 mph will keep
Red Flag conditions in place for another afternoon with the
possibility of another round of wind advisories as well.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 235 AM MDT Fri Jun 20 2025
The jet streak moves overhead by Sunday and remains elongated
across the region through early next week, although with less
wind than Saturday. So, with the dry conditions, Fire Weather
Watches have been hoisted for Sunday and remain possible through
early next week. A shortwave trough looks to pivot around the
PacNW trough on Tuesday into Wednesday. Models are hinting at
this feature potentially allowing for some moisture to draw
northward, mainly focused across New Mexico up along the
southwest Colorado Divide. While confidence is low at this
point, this could potentially help reduce the fire weather
potential by raising relative humidities with increase in
showers and storms for Tuesday and Wednesday. However, one
concern after this prolonged hot, dry and windy
period...lightning fire starts as it may take some time for the
profile to saturate completely which leaves us with gusty winds
and lightning rather than wetting rain.
Temperatures will remain above normal on Saturday but are forecasted
to cool to near normal values Sunday through next week providing
some relief from the heat.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 529 AM MDT Fri Jun 20 2025
A few mid to high clouds will drift through the area but for the
most part not enough coverage for cigs at the TAF sites leaving
VFR conditions in place. Conditions could become a bit hazy in
the afternoon due to dust or smoke in the air but probability of
less than 6SM is less than 20 percent. Winds will be the big
concern today as gusts of 35 to 50 mph will be possible during
the late morning through mid evening hours. As winds drop off
late LLWS will be possible as stronger winds remain aloft and
are likely to mix down again on Saturday for a gusty afternoon.
&&
.FIRE WEATHER...
Issued at 235 AM MDT Fri Jun 20 2025
Several more days of dry and windy conditions are expected to
bring widespread critical fire weather to much of eastern Utah
and western Colorado where fuels are dry. Another hot day is on
tap with highs still near the triple digits in the lower
valleys. Widespread gusts of 40 to 50 mph can be expected this
afternoon. Though temperatures will slowly fall the next few
days...low humidity and gusty winds remain in place. Wetting
rainfall is unlikely in most areas over the next 7 days.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 9 AM this morning to midnight MDT
tonight for COZ200-202-203-205-207-290>295.
Red Flag Warning from 9 AM Saturday to midnight MDT Saturday
night for COZ200-202-203-205-207-290>295.
Wind Advisory from 10 AM this morning to 10 PM MDT this
evening for COZ001-002-006>008-011-020-021.
Fire Weather Watch from Sunday afternoon through Sunday
evening for COZ200-202-203-205-207-290>295.
UT...Red Flag Warning from 9 AM this morning to midnight MDT
tonight for UTZ485>487-490-491.
Red Flag Warning from 9 AM Saturday to midnight MDT Saturday
night for UTZ485>487-490-491.
Wind Advisory from 10 AM this morning to 10 PM MDT this
evening for UTZ022-024-027.
Fire Weather Watch from Sunday afternoon through Sunday
evening for UTZ486-487-490-491.
&&
SHORT TERM...15
LONG TERM...MDA
AVIATION...TGJT
FIRE WEATHER...15Hazardous weather outlook, Jun 20, 2:23 AM MST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
323 AM MDT Fri Jun 20 2025
COZ001>014-017>023-UTZ022>025-027>029-210930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
323 AM MDT Fri Jun 20 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Hot...dry and very windy conditions will continue today. Widespread
critical fire weather conditions along with gusts of 45 to 55 will
occur this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Critical fire weather conditions over eastern Utah and western
Colorado continue through the weekend...possibly beyond.
Relief from the hot and windy conditions is not likely to arrive
until next week when thunderstorm development will be possible as
subtropical moisture arrives from the South.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Roan and Tavaputs Plateaus
- When
- June 20, 10:00 AM MST to 5:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The Colorado Department of Transportation road weather mesonet site at Douglas Pass recorded multiple gusts above 75 mph throughout the afternoon of the 20th. The first was a gust to 78 mph at 11:39 AM MDT, followed by the peak gust to 89 mph at 1:31 PM MDT, and an additional gust to 75 mph at 5:56 PM MDT. Other gusts around the zone were in the upper 40s and 50s mph. The Douglas Pass site is one of the highest sensors in the zone, and is oriented along a north-south axis that does well in wind regimes such as this one, explaining the particularly high wind gusts achieved at this location. No reports of injuries, damages, or fatalities were received associated with this event.
High Wind, Grand Valley
- When
- June 20, 10:00 AM MST to 5:00 PM MST
- Where
- Grand Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The Colorado Department of Transportation road weather mesonet site 070w001 Utah State Line recorded a gust to 60 mph at approximately 1:21 PM MDT on the 20th. Other gusts around the region ranged from the upper 40s mph to the mid 50s mph. No reports of injuries, damages, or fatalities were received.
High Wind, Gore and Elk Mountains/Central Mountain Valleys
- When
- June 20, 10:00 AM MST to 7:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The Colorado Department of Transportation road weather mesonet site Basalt-Holland Hills recorded a peak gust to 77 mph at approximately 6:00 PM MDT on the 20th, with a weaker gust to 66 mph recorded at 11:49 AM MDT. Other sites around the zone recorded gusts of 45-65 mph during the afternoon hours. No reports of injuries, damages, or fatalities were received in association with this event.
High Wind, Central Yampa River Basin
- When
- June 20, 10:00 AM MST to 6:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
At approximately 2:08 PM MDT, the KCAG ASOS at Craig-Moffat County Airport recorded a gust to 62 mph. This was the peak gust of the day, but additional gusts between 58 mph and the peak of 62 mph were recorded at both the Pinto, Massadona 18SE RAWS and the Great Divide 2SW RAWS. Additional sensors around the zone recorded gusts above 45 mph through the afternoon. No reports of injuries, damages, or fatalities were received in association with this event.
High Wind, Central Colorado River Basin
- When
- June 20, 10:00 AM MST to 6:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
The Hangman, Burns 3NW RAWS site recorded a gust to 58 mph at approximately 11:55 AM MDT, while other sensors around the zone recorded gusts above 45 mph throughout the day. No reports of injuries, damages, or fatalities were received in association with this event.
High Wind, Roan and Tavaputs Plateaus
- When
- June 21, 12:00 PM MST to 6:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The Colorado Department of Transportation road weather mesonet site at Douglas Pass recorded a wind gust to 75 mph at approximately 2:00 PM MDT on the 21st. An additional gust to 74 mph was recorded later in the afternoon. Other gusts across the zone were above 45 mph through the afternoon. No reports of injuries, damages, or fatalities were received in association with this event.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, June 20 to 21, 20253 deaths · EF5 · 49 events
- Tornadoes and Hail in North Dakota, June 20 to 21, 20251 death · 1 injured · $22 million · EF2 · 110 events
- Damaging Winds in Minnesota, June 20 to 21, 2025$16 million · 104 kt wind · 34 events
- Strong Wind in New York, June 20, 20251 death · $15,000 · 1 event
- Lightning Strike in Florida, June 20, 20251 death · 1 event
- Damaging Wind in Nebraska, June 20, 2025$80,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Minnesota, June 20 to 21, 2025$21,000 · 3 in hail · 24 events
- Excessive Heat in Nebraska, June 20 to 22, 202530 events
- Hail and Damaging Winds in Wisconsin, June 20 to 21, 2025$10,000 · 1 in hail · 25 events
- Excessive Heat in South Dakota, June 20 to 22, 202524 events
- Hail and Damaging Winds in South Dakota, June 20, 20253.6 in hail · 22 events
- Heat in Texas, June 20 to 24, 202521 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1275581, 1275582, 1275587, 1275588, 1275590, 1275592.